Hail, Allen
- When
- May 13, 5:33 PM CST
- Where
- Allen County, 4.35 mi ESE of Humboldt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.790, -95.360
Thunderstorm winds of 30 to 40 mph accompanied the hail.
A small area of thunderstorms developed over Southeast Kansas just ahead of a slow moving cold frontal boundary. Most of the thunderstorms were multicell in nature, but a few embedded suppercells developed as the storms moved east into Southwest Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A small area of thunderstorms developed over Southeast Kansas just ahead of a slow moving cold frontal boundary. Most of the thunderstorms were multicell in nature, but a few embedded suppercells developed as the storms moved east into Southwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 2:26 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT TUE MAY 13 2008 .DISCUSSION... FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS FOCUS ON SEVERE THUNDERSTORM CHANCES LATE THIS AFTERNOON THROUGH THIS EVENING OVER SOUTHEAST KANSAS...AND PRECIPITATION CHANCES FOR TOMORROW AFTERNOON THROUGH TOMORROW NIGHT ACROSS THE AREA. LATEST SURFACE ANALYSIS INDICATES A COLD FRONT EXTENDING FROM IOWA SOUTHWEST THROUGH EASTERN KANSAS AND INTO SOUTHWEST OKLAHOMA. EXTENSIVE LOW CLOUDS AHEAD OF THE FRONT HAS RETARDED HEATING...RESULTING IN A FAIRLY STOUT CAP/ELEVATED MIXED LAYER ACROSS THE AREA PER SPRINGFIELD 18Z RAOB AND RUC/LAPS SOUNDINGS. HOWEVER...CONTINUED LOW-LEVEL MOISTURE ADVECTION...FRONTAL CONVERGENCE AND MID-LEVEL COOLING MAY SUPPORT SURFACE-BASED THUNDERSTORM DEVELOPMENT AFTER 4-5 PM ACROSS FAR SOUTHEAST KANSAS. THINKING THINNING CLOUD COVER FROM THE WEST SHOULD ALSO HELP TO DECREASE CAP THROUGH BETTER DIURNAL HEATING. NEAR 50 KTS OF DEEP LAYER SHEAR AND EXPECTED INSTABILITY WILL SUPPORT SUPERCELLS/SUPERCELL STRUCTURES...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...GIVEN STORMS CAN FORM. A SMALL TORNADO THREAT EXISTS...ESPECIALLY EARLY ON...PER SOME LOW-LEVEL TURNING IN THE WIND FIELDS PER AREA PROFILERS/VWPS AND LOW LCLS. HOWEVER...THINKING STRONG FORCING ALONG COLD FRONT WILL EVENTUALLY PROMOTE MAINLY MULTI-CELLS/LINE SEGMENTS WITH SUPERCELL STRUCTURES...CAPABLE OF LARGE HAIL AND DAMAGING WINDS. STRONG 0-3KM SHEAR COULD PROMOTE A FEW BOW ECHOES AND AN ASSOCIATED ENHANCED DAMAGING WIND THREAT. HOWEVER...STORMS MAY EXIT INTO MISSOURI BY THE TIME THIS CAN OCCUR. THINKING SEVERE THREAT WILL EXIT SOUTHEAST KANSAS BY 9-10 PM. FOCUS THEN TURNS TO PRECIPITATION CHANCES FOR WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY...AS A STORM SYSTEM EJECTS NORTHEAST OUT OF THE SOUTHERN ROCKIES. THINKING THE GFS IS THE OUTLIER REGARDING THIS SYSTEM...BRINGING IT THROUGH A BIT FASTER...FARTHER NORTH AND STRONGER. THUS THE GFS SUGGESTS MORE WIDESPREAD RAIN ACROSS THE ENTIRE AREA. HOWEVER...THINKING REALITY LIES CLOSER TO THE ECMWF...NAM...SREF AND UKMET. THAT SAID...THINKING A FEW SHOWERS COULD VENTURE INTO EXTREME SOUTHERN PORTIONS OF KANSAS BY LATE WEDNESDAY AFTERNOON. WIDESPREAD SHOWERS/THUNDERSTORMS SHOULD THEN SPREAD EAST/NORTHEAST ACROSS THE AREA WEDNESDAY NIGHT...BEST CHANCES ACROSS SOUTHEAST KANSAS. SURFACE-BASED INSTABILITY LOOKS MINIMAL...BUT SOME ELEVATED INSTABILITY SHOULD PROMOTE EMBEDDED THUNDERSTORMS...SOME STRONG MAINLY OVER SOUTHEAST KANSAS. SEVERE WEATHER LOOKS UNLIKELY AT THIS TIME. A FEW SHOWERS MAY LINGER INTO THURSDAY...BUT NOT ANTICIPATING MUCH. BEYOND THURSDAY...GFS AND ECMWF GENERALLY AGREE IN NORTHWEST FLOW ALOFT DEVELOPING ACROSS THE PLAINS. THIS WILL RESULT IN RELATIVELY BENIGN WEATHER CONDITIONS...DUE TO LIMITED MOISTURE AND LACK OF UPPER FORCING. WITH A BUILDING WESTERN CONUS UPPER RIDGE...A GENERAL WARMING TREND WILL COMMENCE ACROSS THE AREA...WITH 70S/80S BY FRIDAY AND ESPECIALLY SATURDAY. A FEW WEAK RIPPLES IN THE NORTHWEST FLOW ALOFT IS EVIDENT IN THE GFS AND ECMWF...BUT MOISTURE LOOKS TOO LIMITED TO CONSIDER POP INSERTION AT THIS TIME. ADK && .AVIATION... FOR THE 18Z TAF SUITE...COLD FRONTAL BOUNDARY CURRENTLY MOVING ACROSS THE AREA. WINDS HAVE ALREADY SHIFTED TO THE NORTHWEST AT KRSL/KSLN AND KHUT...WILL SHIFT AT KICT IN THE NEXT HOUR. SLOW PROGRESS OF THE FRONT WILL DELAY THE BOUNDARIES ARRIVAL INTO SOUTHEAST KS UNTIL AFTER 00Z/WED. WILL ALSO INCLUDE A MENTION OF VCTS AND A TEMPO TSRA GROUP IN THE KCNU TAF FOR A FEW STRONG STORMS THAT COULD DEVELOP UNTIL 00Z/WED AS WELL. MOST LOCATIONS WILL SEE SOME MVFR CEILINGS JUST AFTER THE FRONT ARRIVES BUT THIS WILL ONLY LAST FOR A FEW HOURS POST FRONTAL. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 50 70 47 67 / 10 10 60 30 HUTCHINSON 48 70 46 67 / 0 10 40 30 NEWTON 49 69 47 66 / 0 10 50 30 ELDORADO 50 69 47 65 / 10 10 60 30 WINFIELD-KWLD 51 71 48 67 / 20 30 70 30 RUSSELL 45 71 45 67 / 0 10 40 30 GREAT BEND 46 71 46 67 / 0 10 40 30 SALINA 47 70 46 67 / 0 10 40 30 MCPHERSON 47 69 46 67 / 0 10 40 30 COFFEYVILLE 53 69 51 65 / 60 30 80 40 CHANUTE 52 68 49 65 / 50 10 80 40 IOLA 51 68 49 65 / 40 10 70 40 PARSONS-KPPF 53 69 50 65 / 50 20 80 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT TUE MAY 13 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 356 PM CDT TUE MAY 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A STRONG COLD FRONT WILL SURGE THROUGH THE AREA LATE THIS AFTERNOON AND THIS EVENING. AHEAD OF THIS FRONT...A THICK LAYER OF CLOUDS WILL PERSIST OVER SOUTHEAST KANSAS...AND WILL TEND TO LIMIT AFTERNOON HEATING AND THE POTENTIAL FOR THUNDERSTORMS. HOWEVER...IF THE CAP CAN BREAK FOR THUNDERSTORMS TO DEVELOP...SEVERE WEATHER WILL BE POSSIBLE AFTER 5 PM EAST OF THE FLINT HILLS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. THE FRONT AND ASSOCIATED THREAT FOR THUNDERSTORMS WILL EXIT SOUTHEAST KANSAS BY 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS SOUTH-CENTRAL AND ESPECIALLY SOUTHEAST KANSAS LATE WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY. A FEW OF THE STORMS COULD BECOME STRONG ON WEDNESDAY NIGHT...CAPABLE OF GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EAST OF THE FLINT HILLS THIS EVENING BETWEEN 5 PM AND 10 PM. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP REC/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 440 PM CDT TUE MAY 13 2008 KSZ070-071-094-095-098-099-132215- CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON-WOODSON- 440 PM CDT TUE MAY 13 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY...WILSON AND WOODSON COUNTIES... AT 438 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM TORONTO TO SEDAN TO 14 MILES SOUTH OF ELGIN...AND MOVING EAST AT 27 MPH. DIME SIZE HAIL IS POSSIBLE WITH THE STORM JUST EAST OF SEDAN. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 522 PM CDT TUE MAY 13 2008 KSZ095-099-132245- MONTGOMERY-WILSON- 522 PM CDT TUE MAY 13 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MONTGOMERY AND WILSON COUNTIES... AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM FREDONIA TO CANEY...AND MOVING EAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 611 PM CDT TUE MAY 13 2008 KSZ095-096-099-100-132330- LABETTE-MONTGOMERY-NEOSHO-WILSON- 611 PM CDT TUE MAY 13 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE...EASTERN MONTGOMERY...NEOSHO AND EASTERN WILSON COUNTIES... AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHANUTE TO 8 MILES NORTH OF CHERRYVALE TO COFFEYVILLE...AND MOVING EAST AT 27 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The Pleasant Hill radar (KEAX), 148 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm winds of 30 to 40 mph accompanied the hail.
There were several reports of funnel clouds near the Labette/Crawford county line along Highway 400.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102220, 102221, 102226.